Utah, 2011

Tornado and Flash Flood in Utah, August 24 to 25, 2011

August 24 to 25, 2011 · NWS SLC · 2 events in 2 counties and zones

A weak tornado was spotted in far southern Utah on August 24th, and flash flooding occurred once again in Capitol Reef National Park on the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A weak tornado was spotted in far southern Utah on August 24th, and flash flooding occurred once again in Capitol Reef National Park on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 24, 2:48 PM MST, 27 minutes earlier.

Area forecast discussion, Aug 24, 2:48 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
348 PM MDT WED AUG 24 2011

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN STATIONARY JUST EAST
OF THE FOUR CORNERS THROUGH THE END OF THE WEEK. MOISTURE
SURROUNDING THE HIGH PRESSURE WILL PRODUCE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH OF THE NEXT SEVERAL DAYS.

&&

.DISCUSSION...STRONG HIGH PRESSURE REMAINS FOCUSED JUST EAST OF
THE FOUR CORNERS THIS AFTERNOON PER REGIONAL WATER VAPOR IMAGERY.
A SHORT WAVE LIFTING NORTH ON THE WESTERN FRINGE OF SAID HIGH IS
LIFTING RAPIDLY NORTH ALONG THE NORTHERN CALIFORNIA COAST...THIS
AIDING IN DRAWING DEEPER MOISTURE NORTH ACROSS MOST ALL OF THE
STATE. CONVECTION INITIATED STARTING MIDDAY ALONG THE SPINE OF
HIGHER TERRAIN STRETCHING FROM THE UINTAS SOUTHWEST ACROSS THE
PLATEAU ON DOWN TO THE SOUTHERN MOUNTAINS. THIS CONVECTION REMAINS
IN PLACE...WHILE ISOLATED CONVECTION IS JUST NOW FORMING OVER THE
TERRAIN OF THE NORTH. LATEST FORECAST HAS EXPANDED AREAL COVERAGE
OF STORMS FOR THIS EVENING TO INCLUDE PORTIONS OF THE WASATCH
FRONT.

GROSS PATTERN WILL CHANGE LITTLE OVER THE NEXT SEVERAL DAYS. VERY
WARM TEMPS WILL KEEP THE CURRENT HEAT WAVE GOING THROUGH THE END
OF THE WEEK WITH THE CONVECTIVE CLOUD COVER BEING THE ONLY HOPE
FOR LIMITING MAX TEMPS SOME 5-10 DEGREES ABOVE CLIMO.

AS MENTIONED ABOVE...AREAL EXTENT OF SHOWERS AND THUNDERSTORMS
IS TRENDING TO INCREASE TODAY AND WILL LIKELY CONTINUE TO
GRADUALLY DO SO OVER THE NEXT FEW DAYS. PEAK COVERAGE ACROSS THE
STATE WILL LIKELY COME SATURDAY AS AN APPROACHING SHORT WAVE FROM
THE WEST WILL DRAW EVEN DEEPER MOISTURE NORTH WHILE ADDING MEAGER
SYNOPTIC LIFT TO THE NORTHERN HALF OF THE STATE.

UPON WAVE PASSAGE LATE THIS WEEKEND THE STRONG HIGH IS EXPECTED TO
FLATTEN BENEATH A MORE BROAD WESTERLY FLOW. SAID FLOW WILL TREND
TO DRY THE AREA FROM WEST TO EAST...THOUGH EASTERN AND SOUTHERN
AREAS OF THE STATE SHOULD RETAIN AT LEAST ISOLATED TERRAIN BASED
CONVECTION. ON THE BROADER SCOPE OF THINGS TEMPS ARE EXPECTED TO
COOL BACK TOWARDS MORE CLIMATOLOGICAL NORMS BY EARLY NEXT WEEK.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS UNDER PARTLY
CLOUDY SKIES THROUGHOUT THE FORECAST PERIOD. NORTHWEST WINDS ARE
EXPECTED TO SHIFT TO THE SOUTHEAST BETWEEN 02Z AND 04Z. THAT
SAID...OUTFLOW FROM A THUNDERSTORM OVER HERRIMAN WILL LIKELY CAUSE
A BRIEF PERIOD OF GUSTY AND ERRATIC SOUTHERLY WINDS BETWEEN
2130-2230Z...AND A 20 PERCENT CHANCE THAT SIMILAR STORMS WILL
CAUSE FURTHER OUTFLOW ISSUES THROUGH THIS EVENING.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE STATE...WITH THE FOCUS ON SOUTHEASTERN UTAH WHERE THE
MOISTURE IS DEEPEST. THE MAIN IMPACT FROM THE STORMS OVER
SOUTHEASTERN UTAH...WHILE ELSEWHERE THE MAIN IMPACT WILL BE GUSTY
WINDS. HIGH PRESSURE WILL SHIFT EASTWARD FRIDAY...ALLOWING MOISTURE
TO INCREASE ACROSS NORTHERN UTAH. AS A RESULT...AFTERNOON CONVECTION
THAT HAS BEEN SO COMMON THE PAST FEW DAYS WILL EXPAND IN COVERAGE
THROUGH SATURDAY. A DISTURBANCE WILL CROSS TO THE NORTH OF THE STATE
SUNDAY...BRINGING DRIER AIR INTO NORTHERN UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/YOUNG/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 24, 5:55 AM MST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
655 AM MDT WED AUG 24 2011

UTZ001>016-019>021-517-518-WYZ021-251300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
655 AM MDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE STREAMING NORTH AROUND THE STRONG HIGH PRESSURE SYSTEM
CENTERED JUST TO THE EAST OF THE FOUR CORNERS REGION WILL FUEL
TERRAIN BASED SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON
AND EVENING. ISOLATED HEAVY RAIN EVENTS ARE POSSIBLE ACROSS THE
SOUTHERN MOUNTAINS THIS AFTERNOON. A FEW DRAINAGES MAY
EXPERIENCE ENOUGH HEAVY RAIN TO SEE FLASH FLOODING DURING THE
AFTERNOON THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH PRESSURE SYSTEM ALOFT WILL MOVE LITTLE THROUGH THE
BALANCE OF THE WEEK. MOISTURE SURROUNDING THIS HIGH WILL SPAWN
AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. RATHER WARM
TEMPERATURES FOR LATE AUGUST ARE EXPECTED...WITH RECORD HIGH
TEMPERATURES A POSSIBILITY.

THE HIGH PRESSURE NEAR THE FOUR CORNERS WILL RETREAT SOUTH THIS
WEEKEND. ONE FINAL SURGE OF MOISTURE AROUND THE HIGH WILL PRODUCE
SHOWERS AND THUNDERSTORMS SATURDAY...FOLLOWED BY A SUBSTANTIALLY
DRIER WESTERLY FLOW ALOFT EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 62 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Washington

When
August 24, 3:15 PM MST to 3:20 PM MST
Where
Washington County, 7.17 mi ESE of Hurricane Arpt to 6.81 mi SW of Grafton
Rating
EF0
Path length
1.05 mi
Path width
1 yd
Reported by
Trained Spotter
Coordinates
37.090, -113.180

A trained spotter observed a tornado west of Apple Valley, Utah. The weak tornado was short-lived and caused no damage; tall grasses in the area were disturbed, but nearby bushes and trees remained undamaged.

Flash Flood, Wayne

When
August 25, 2:25 PM MST to 4:25 PM MST
Where
Wayne County, 3.56 mi SE of Grover to 5.63 mi SW of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.194, -111.302

Heavy rain caused flash flooding along Sulpher Creek in Capitol Reef National Park; the flood was categorized as impressive by one of the park rangers.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyThe tornado archive for Utah, 2011Warnings in Utah, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346603, 344996.